MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR4; CATHETER, THROMBUS RETRIEVER

MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR4; CATHETER, THROMBUS RETRIEVER
Model Number SFR4-4-40-10
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the solitaire stent retriever became stuck in the catheter and the pushwire fractured distally.It was reported that during retrieval the solitaire became lodged in the lumen of the catheter.The pusher wire fractured distally and separated from the stent, becoming lodged in catheter lumen. the patient did not experience any injury or complications.Ancillary devices include a sofia aspiration catheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that the resistance was in the distal end of the catheter.The tip of the solitaire sheath was secured in the hub of the microcatheter, and the devices were prepared as indicated in the instructions for use (ifu).The vessel was open after the incident, so no further intervention was needed.The patient's vessel tortuosity was normal to moderate, and the incident occurred on the first pass with the solitaire.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received.There was no issue with the catheter.
 
Additional Manufacturer Narrative
Product analysis: as found condition (condition of returned device): a solitaire fr revascularization device, a marksman catheter and a non-medtronic sofia catheter were returned for analysis within a shipping box; within a sealed tyvek biohazard-pouch; within a sealed plastic biohazard bag; within individual resealable biohazard bags and the solitaire stent within a plastic container.Visual inspection/damage location details: no device malfunction was reported for the marksman catheter.The model and lot numbers for the marksman catheter were not provided; therefore, compatibility could not be assessed.(pli-10) the solitaire fr revascularization device was returned without its introducer sheath.No bends or kinks were found with the pushwire.No bends or kinks were found with the marker coil.The glue domes were found to be missing.The stent was found to be detached from the pushwire.The pushwire was broken within proximal marker at stent attachment zone.The stent non-working (tear drop) length appeared to be in good condition.The middle and working length struts appeared to be in good condition.The finger markers were found to be intact.(pli-20) the marksman catheter was returned with an unknown guidewire extending ~42.0cm from the hub and ~4.4cm from the distal tip.The marksman total length was measured to be ~168.7cm.The marksman useable length was measured to be ~161.1cm.Upon visual inspection, no issues or irregularities were found with the marksman micro catheter hub.The marksman micro catheter body was found to be flattened at ~21.5cm, at ~20.3cm, at ~19.5cm, at ~17.5cm and at ~16.2cm from the distal tip.The marksman micro catheter distal marker band/tip was found to be in good condition.No other anomalies were observed.The sofia catheter total length was measured to be ~134.8cm.The sofia useable length was measured to be ~129.4cm.Upon visual inspection, no issues or irregularities were found with the catheter hub.The sofia catheter body was found to be kinked at ~96.4cm, stretched at ~20.6cm for ~ 8.0cm from the distal tip.The inner wire appeared to be intact.The sofia catheter distal tip was found to be in good condition.No other anomalies were observed.Testing/analysis: the solitaire fr broken end was sent out for sem (scanning electron microscopy) analysis for failure analysis of the pushwire.The broken end was sent out for sem testing.Per sem report of the pushwire the features observed are indicative of a shear overload type failure.There was no indication that the event was related to a potential manufacturing issue.No other anomalies were observed.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿resistance during retrieval¿ could not be confirmed as the pushwire was found to be broken.Therefore, the device could not be used for resistance testing.Resistance can be caused by compatibility, lack of continuous flush or extremely tortuous anatomy.Based on the device analysis and reported information, the customer¿s report of ¿pushwire break/separation¿ was confirmed as the pushwire was found broken.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SOLITAIRE FR4
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11897975
Report Number2029214-2021-00631
Device Sequence Number11553638
Product Code NRY
UDI-Device Identifier00763000425678
UDI-Public00763000425678
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K183022
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/25/2024
Device Model NumberSFR4-4-40-10
Device Catalogue NumberSFR4-4-40-10
Device Lot NumberB151647
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2021
Supplement Date Received by Manufacturer06/04/2021
09/07/2021
09/24/2021
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date06/28/2021
09/19/2021
09/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR